There have been rare but severe skin reactions in people worldwide taking a medication used to treat cancer of the stomach and bowels, kidney, and pancreas, Health Canada says.

Pfizer's drug, Sutent, is potentially associated with severe and sometimes life-threatening skin rashes such as Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), the regulator said today.

si-pfizer-sign-220-cp-rtr3d

Pfizer's drug, Sutent, is potentially associated with severe and sometimes life-threatening skin rashes, Health Canada says. (Brendan McDermid/Reuters)

Signs and symptoms of the severe skin reactions include:

  • Initially, reddish target-like spots or circular patches often with central blisters on the trunk or elsewhere on the body.
  • Rash progressing to widespread blistering or peeling of the skin, blisters in the mouth and ulcers in the eyes.
  • Skin changes may follow fever, tiredness, headache and cough.

Health Canada said early recognition is important in improving prognosis. If signs or symptoms of SJS or TEN occur then treatment with Sutent should be stopped and if the diagnosis of the skin treatments is confirmed then it must not be taken again.

"Out of an estimated 214,848 patients exposed to sunitinib between 26 January, 2006 and 30 April, 2013, there were 4 reported cases of TEN and 5 reported cases of SJS internationally, although diagnosis was not confirmed in all cases," Health Canada said in a letter to health professionals posted on its website.

"Two of the potential TEN cases had fatal outcomes. There have been no Canadian cases reported as of April 30, 2013."

Pfizer Canada will update the prescribing information for Sutent, sunitinib malate.